Papers And Originals

Failure of Intravenous Aspirin to Increase Gastrointestinal Blood Loss

Br Med J 1969; 3 doi: https://doi.org/10.1136/bmj.3.5666.330 (Published 09 August 1969) Cite this as: Br Med J 1969;3:330
  1. Allan R. Cooke,
  2. Kerry Goulston

    Abstract

    Studies of the effect of intravenous sodium acetylsalicylate (aspirin) on gastrointestinal blood loss with 51Cr-labelled red cells were made on 15 healthy male volunteers. After a control period of five days 1 g. of sodium acetylsalicylate was infused over a period of 100 minutes twice daily for three days. Faecal blood loss was not increased.

    In a further six subjects 3 g. of sodium acetylsalicylate was infused over a period of 120 minutes. No salicylate or acetylsalicylate was detected in saliva or gastric washings from these six subjects. Hence gastrointestinal blood loss induced by aspirin may be explained by a local effect on mucosa and not by any systemic effect.